Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS San Diego, CA

July 1, 2016San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 1, 2016, 3:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 3:01 PM PDT (22:01 UTC)
Expired
Jul 1, 2016, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 96 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS56 KSGX 012201
FFWSGX
CAC071-020100-
/O.NEW.KSGX.FF.W.0011.160701T2201Z-160702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
301 PM PDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 600 PM PDT

* AT 259 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL LIKELY BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL MAY EXPERIENCE FLOODING INCLUDE...
  LUCERNE VALLEY...HWY 18 BETWEEN BALDWIN LAKE AND LUCERNE VALLEY AND
  NORTHWESTERN JOHNSON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALLERT FOR FLOODEDING IN ROADWAYS AND NORMALLY DRY WASHES.

&&

LAT...LON 3474 11651 3445 11652 3433 11679 3430 11688
      3434 11697 3437 11702 3458 11695 3477 11687

$$

ALBRIGHT
2 follow-up statements
519 
WGUS76 KSGX 012248
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 PM PDT FRI JUL 1 2016

CAC071-020100-
/O.CON.KSGX.FF.W.0011.000000T0000Z-160702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
348 PM PDT FRI JUL 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SAN
BERNARDINO COUNTY...

AT 347 PM PDT...THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUED OVER
THE WARNED AREA...WITH UP TO 2 INCHES OF RAINFALL ESTIMATED
BY DOPPLER RADAR. FLASH FLOODING REMAINS A THREAT.

SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...CAMP
ROCK ROAD AND HIGHWAY 247 EAST OF LUCERNE VALLEY.

LAT...LON 3474 11651 3445 11652 3433 11679 3430 11688
      3434 11697 3437 11702 3458 11695 3477 11687

$$

ALBRIGHT
083 
WGUS76 KSGX 012341
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
441 PM PDT FRI JUL 1 2016

CAC071-020100-
/O.CON.KSGX.FF.W.0011.000000T0000Z-160702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
441 PM PDT FRI JUL 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SAN
BERNARDINO COUNTY...

AT 438 PM PDT...THE THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL OVER
THE WARNED AREA HAD MOVED NORTHWARD. HOWEVER...DOPPLER RADAR
ESTIMATED RAINFALL TOTALS OF UP TO 2.5 INCHES OVER THE WARNED AREA
IN THE PAST 3 HOURS. DUE TO THESE HEAVY AMOUNTS THE FLASH FLOOD
WARNING WILL CONTINUE...WITH THE EXPECTATION OF CONTINUED RUNOFF.

SOME LOCATIONS THAT MAY CONTINUE TO EXPERIENCE FLOODING INCLUDE...
CAMP ROCK ROAD AND LUCERNE VALLEY

LAT...LON 3474 11651 3445 11652 3433 11679 3430 11688
      3434 11697 3437 11702 3458 11695 3477 11687

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:44 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 1, 1:44 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service San Diego CA
144 PM PDT FRI JUL 1 2016

.SYNOPSIS...
Monsoonal moisture and instability aloft will continue the
possibility of scattered showers and thunderstorms over portions
of the mountains and deserts through this evening. A low pressure
trough along the west coast will lower high temperatures to normal
or below seasonal normals, create breezy southwesterly winds in
the mountains and deserts, a moderate to deep marine layer and dry
weather Saturday through next Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM PDT, water vapor imagery displayed an upper-level ridge
over Texas, and an upper-level trough over Northern California.
Visible satellite showed low clouds along the coast, and cumulus
over mountain peaks. Composite radar showed a thunderstorm just
southeast of Big Bear, and a thunderstorm south of Barstow. A 12
C marine layer inversion on the 01/1200 UTC KNKX sounding will
make it difficult for areas along the beach and over the waters to
clear today. Most unstable CAPE of 500-1000 J/KG, precipitable
water of 1.1-1.3 inches and diurnal heating will combine to
continue a chance of thunderstorms over the mountains and deserts
through early evening. Heavy downpours, urban and small stream
flooding, gusty winds and frequent lightning are possible where
storms develop. Isolated flash flooding is possible where
stationary storms develop.

The aforementioned trough will linger along the West Coast this
weekend into the middle of next week. This will help lower high
temperatures to near normal to slightly below normal today through
the middle of next week. Dry SW flow aloft will eliminate chances
for afternoon thunderstorms tomorrow through next Thursday. A deep
marine layer will push night/morning low clouds and fog far into
the valleys tonight. The marine layer will become slightly more
shallow through next week, limiting the extent of the clouds and
fog into the valleys each night. Breezy southwesterly winds will
develop each afternoon through mountain passes and over the
deserts.

&&

.AVIATION...
012017Z...Coast/Valleys...Through 02/0000 UTC, mostly SKC and
unrestricted vis, except within 3-5 SM of the coast where BKN-OVC
clouds 1300-2300 ft MSL will likely linger. 02/0000-1500 UTC,
stratus re-developing 20-25 SM inland and perhaps up to 25-40 SM
inland with bases 1100-1800 ft MSL and tops around 2500 ft MSL.
Areas of 3-5 SM vis over inland mesas. Local vis AOB 1 SM possible
over far inland valleys, such as KRNM and KRIV. Forecast confidence
of stratus occurrence and timing at KSAN, KCRQ and KSNA is high,
with low-to-moderate confidence for KONT and low confidence on
exactly how far inland the stratus will spread.

Mountains/Deserts...Isol-sct thunderstorms/showers in the mountains,
high deserts and possibly lower deserts through 02/0300 UTC with SCT-
BKN cloud bases around 10000 ft MSL, tops around 20000 ft MSL and CB
tops to 40000 ft MSL. Otherwise, mostly SKC and unrestricted vis
will prevail through Saturday morning.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
Latest nearshore buoy reports show a 4-5 ft/17 second swell from 200
degrees. Surfline shows 4-7 foot surf in Orange County and 3-5 foot
surf in San Diego county being reported today. Surf around these
heights, with locally higher sets, should continue this afternoon,
along with strong rip currents. Although the swell and surf will
gradually lower Saturday through Independence Day, with large beach
crowds expected and rip currents still likely a concern, hazardous
swimming conditions are likely to continue. The Beach Hazards
Statement has been extended through Mon July 4.

&&

.SKYWARN...
Skywarn activation is requested for San Bernardino County.
Although activation is not requested for Riverside, San Diego or
Orange counties at this time, weather spotters are encouraged to
report significant weather conditions as they occur.

&&

.SGX Watches/Warnings/Advisories...
CA...Beach Hazards Statement through Monday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...None.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...Harrison

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:37 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 1, 3:14 PM PDTSevere Thunderstorm WarningSGXSan Bernardino61 min

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.